Here are some suggested organisations that offer expert advice on SN.
Epilim side effects in 2.5 yr old and aggressive behaviour...help(8 Posts)
I feel really dreadful. We have a 2.5 yr old who is recovering from congenital hip dysplacia and who has recently been diagnosed with Epilepsy. She is on Epilim (6mg twice a day) and her behaviour has just become so erratic. She has just started nursery and the staff have pointed out that she is biting, nipping and pulling children's hair. I feel so, so sad about this and worried for the other kids. I'm concerned that people will just view her as naughty and aggressive.
I've just phoned nursery to talk to them and the deputy manager was really lovely, but said that this was happening on a regular basis. I have looked up the side effects and it clearly states that Epilim can cause an "increased amount of irritability", "occasionally aggression, hyperactivity and behavioural deterioration have been reported." etc.
We are seeing the consultant a week today and intend to discuss this with him, but in the meantime, I just feel dreadful. She has become more aggressive since we started the medication and really lashes out at us and our 5 yr old daughter. It's causing such a lot of stress and making us all feel really sad. We know it's not her fault, but it's really hard to tolerate such erratic outbursts, especially when you see other children getting hurt and it's your child causing the pain.
Does anyone else have any experiences of Epilim or erratic behavioural outbursts? Please can you suggest how we can approach this?
Thank you for listening.
My daughter was extremely aggressive on epilim. She was particularly bad at bedtime, but basically scratched/bit/hit etc. We have been very lucky in that she has come off it not once but twice and both times I have been able to see the difference. She still is more aggressive than her siblings and than her nature, but nothing like when she was on it.
We weaned at Christmas and the results were that with every step down she reacted less and less. I can tell you without the slightest doubt that for us it was the epilim and that our beautiful sweet soft kind little girl was still inside. I think of it like a layer of dirt on a window.....the behaviour covers your little one and you start to wonder if she is like that now and if it is part of her. In our case our little girl still misbehaves, but now it is because she is used to being OTT not because she is suddenly consumed by rage. She has a lot to unlearn but only her Mother would know now. Teach her to bite down on a rubber/plastic thing when mad and to squeeze it too, or to hit the sofa or a big ball. It helps to have something it is ok to be cross with. Make sure that nursery and relatives know what is causing it and that it is uncontrollable by her. To smokers say it feels like when you want a cig 12 hours in to giving up, to non smokers liken it to being very hungry and having someone step on your last sandwich.
Our pead was very understanding but for us there was no choice of drugs due to my daughters condition so while we hated the side effects we were SO grateful for the seizure control.
Bloody epilim....I'm sorry this is happening, it sucks.
I think you will get different answers from parents here - Ds has been on epilim for several years and has had no side effects at all.
I think the best action is to talk it over with the consultant. It might be helpful if you kept some sort of diary (i know the appointment is only a week away but its a start). log down time of her medication, times of the outbursts and what she was doing before it happened etc.
Thankyou. ZZZZZZ, reading your response is so supportive. It sounds just like our daughter. Honestly, I've felt so stressed and sad today that I went to the garage to fill our our 4X4 and put in £100 of unleaded instead of diesel. I paid £350 in total to have it pumped out and to refuel before leaving the forecourt and all because my head is just scrambled at the minute! I will print out your response and take it with us to nursery tomorrow. Thank you for your kindness and support. Mumsnet is like having the best shoulder to cry on! Thankyou.
zippy, How awful about the car!
I think lots of people have no side effects at all like starfish's ds, but I certainly was in hospital with one Mum whose child started on it and suddenly started trying to scratch her eyes out. She was distraught and we met by chance both sniffing in the playground attached to the children's hospital. We both were shocked to discover what we had in common. The thing to focus on is, is it controlling the seizures? I think they may be able to swap drugs for you or perhaps manage the dosage. If you keep tabs on when she gets angry you might be able to shift her med time so the worst happens at home to give her a better rep at school. Talk to her Dr, ours were very helpful....I seem to remember him suggesting it might be linked to headaches and to give her calpol at the same time, but please check first as I barely slept when things were really bad and my memory is a bit scrambled.
My dd is 4 now and in reception and doing well. She has no behavioural problems at school but can be very terrible 2ish at home, I think mostly because she got used to having tantrums and raging and it is taking her a while to realise that she doesn't need to do it any more. She is my 5th child and I expect all will be normal if we can keep off the drugs for a while.
I do remember one particularly awful patch when she used to bite onto bits of my clothing shouting "I want to oweee you Mummy" again and again...she got so angry it was quite scary. Bright red in the face and out of control. I do think it was as bad for her to be inside it as it was for us to receive it.
As my Grandfather used to say "What can't be cured must be endured".....some bloody comfort eh? At least you noticed the diesel and they got it sorted, chalk it up to sick baby fall out.....my car has a ding in the side the size of a small microwave from the same thing! [it covers 3 panels so replacing is not sensible....I just look like a hillbilly!]
You sound lovely. Thanks for your support. I'm going to talk to nursery tomorrow. I'll let you know how I get on.
My DS Down Syndrome had no problems with Epilim 800mgs & 600mgs a day, however he needed a 4th drug to control his seizures and he was given Keppra. My lovely kind helpful son turned into a raging bull. I think with epilepsy you have to suck it and see. Two weeks after stopping Keppra we got our gentle son back. We know his epilepsy will never stop but we feel we have got it managable. It can take quite a while to find the best solution. Good luck xx
So, we went to see the consultant today and he was very supportive. He has changed her medication to Levetiracetam (Kepra). He understood about the behaviour and said it could be a mixture of the seizures and the medication. We have to decrease the Epilim slowly and introduce the Kepra. He said often people who experience seizures express the feelings they have as a feeling of 'bloody mindedness' which is exactly how she comes across. We'll give this a try and see how we get on! Thanks people for your support though.
Join the discussion
Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.Register now »
Already registered? Log in with:
Please login first.